In mathematics, restriction of scalars (also known as "Weil restriction") is a functor which, for any finite extension of fields L/k and any algebraic variety X over L, produces another variety ResL/kX, defined over k. It is useful for reducing questions about varieties over large fields to questions about more complicated varieties over smaller fields.
Let L/k be a finite extension of fields, and X a variety defined over L. The functor from k-schemesop to sets is defined by
(In particular, the k-rational points of are the L-rational points of X.) The variety that represents this functor is called the restriction of scalars, and is unique up to unique isomorphism if it exists.
From the standpoint of sheaves of sets, restriction of scalars is just a pushforward along the morphism Spec L Spec k and is right adjoint to fiber product, so the above definition can be rephrased in much more generality. In particular, one can replace the extension of fields by any morphism of ringed topoi, and the hypotheses on X can be weakened to e.g. stacks. This comes at the cost of having less control over the behavior of the restriction of scalars.
For any finite extension of fields, the restriction of scalars takes quasiprojective varieties to quasiprojective varieties. The dimension of the resulting variety is multiplied by the degree of the extension.
Under appropriate hypotheses (e.g., flat, proper, finitely presented), any morphism of algebraic spaces yields a restriction of scalars functor that takes algebraic stacks to algebraic stacks, preserving properties such as Artin, Deligne-Mumford, and representability.
Examples and applications
1) Let L be a finite extension of k of degree s. Then (Spec L) = Spec(k) and is an s-dimensional affine space over Spec k.
2) If X is an affine L-variety, defined by
we can write as Spec , where yi,j () are new variables, and gl,r () are polynomials in given by taking a k-basis of L and setting and .
3) Restriction of scalars over a finite extension of fields takes group schemes to group schemes.
4) The torus
where Gm denotes the multiplicative group, plays a significant role in Hodge theory, since the Tannakian category of real Hodge structures is equivalent to the category of representations of S. The real points have a Lie group structure isomorphic to . See Mumford–Tate group.
5) The Weil restriction of a (commutative) group variety is again a (commutative) group variety, if L is separable over k. Aleksander Momot applied restriction of scalars on group varieties and obtained numerous generalizations of classical results from transcendence theory.
6) Restriction of scalars on abelian varieties (e.g. elliptic curves) yields abelian varieties, if L is separable over k. James Milne used this to reduce the Birch and Swinnerton-Dyer conjecture for abelian varieties over all number fields to the same conjecture over the rationals.
7) In elliptic curve cryptography, the Weil descent attack uses the Weil restriction to transform a discrete logarithm problem on an elliptic curve over a finite extension field L/K, into a discrete log problem on the Jacobian variety of a hyperelliptic curve over the base field K, that is potentially easier to solve because of K's smaller size.
Weil restrictions vs. Greenberg transforms
Restriction of scalars is similar to the Greenberg transform, but does not generalize it, since the ring of Witt vectors on a commutative algebra A is not in general an A-algebra.
The original reference is Section 1.3 of Weil's 1959-1960 Lectures, published as:
- Andre Weil. "Adeles and Algebraic Groups", Progress in Math. 23, Birkhäuser 1982. Notes of Lectures given 1959-1960.
- Siegfried Bosch, Werner Lütkebohmert, Michel Raynaud. "Néron models", Springer-Verlag, Berlin 1990.
- James S. Milne. "On the arithmetic of abelian varieties", Invent. Math. 17 (1972) 177-190.
- Aleksander Momot. "Density of rational points on commutative group varieties and small transcendence degree", http://arxiv.org/pdf/1011.3368v5
- Martin Olsson. "Hom stacks and restriction of scalars", Duke Math J., 134 (2006), 139–164. http://math.berkeley.edu/~molsson/homstackfinal.pdf
- Bjorn Poonen. "Rational points on varieties", http://math.mit.edu/~poonen/papers/Qpoints.pdf